Classifieds Business Directory Jobs Real Estate Autos Legal Notices ePubs Subscribe Archives
Today is September 18, 2014
home news sports feature opinion fyi society obits multimedia

Front Page » November 15, 2007 » Health focus » Bone marrow transplants have dark side
Published 2,499 days ago

Bone marrow transplants have dark side


Print PageEmail PageShareGet Reprints

Bone marrow transplants are one of cancer care's striking successes, but they have a dark side: The transplanted cells can turn on patients, attacking their skin and organs.

The potentially deadly side effect with the unwieldy name of graft-versus-host disease, or GVHD, strikes several thousand each year. The last decade has brought little progress in battling it.

Last month brought another blow, as the Food and Drug Administration rejected the new drug closest to market.

But that drug, called orBec, isn't dead; its manufacturer is pledging additional research to satisfy FDA's concerns. And it joins a list of other promising experiments into ways to ease the misery _ from novel stem-cell infusions to drugs that block immune cells-run-amok.

The burst of research comes none too soon, as a long-lasting form of GVHD is on the rise.

When someone receives a transplanted organ, the big fear is that their own immune system will attack the new ``foreign'' tissue. GVHD is the opposite problem. It occurs when patients receive donated bone marrow or the stem cells that produce it, which contains pieces of someone else's immune system. Sometimes the donor's T cells, whose job is to hunt foreign invaders, become super-aggressive and attack the recipient's body.

It happens in at least half of the more than 6,000 Americans who receive allogeneic _ or donated _ marrow or stem-cell transplants every year. Many times, GVHD is mild or moderate, causing skin rashes or blistering, vomiting, liver or lung damage. But one of every five cases is life-threatening. A particularly dangerous form ravages the stomach and intestines, causing unremitting vomiting and diarrhea.

The only treatment: Super-high doses of the steroid Prednisone for weeks.


Print PageEmail PageShareGet Reprints


Top of Page


 
Health focus  
November 15, 2007
Recent Focus
Quick Links
Subscribe via RSS
Related Articles  
Related Stories



Best viewed with Firefox
Get Firefox

© Sun Advocate, 2000-2013. All rights reserved. All material found on this website, unless otherwise specified, is copyright and may not be reproduced without the explicit written permission from the publisher of the Sun Advocate.
Legal Notices & Terms of Use    Privacy Policy    Advertising Info    FAQ    Contact Us
  RSS Feeds    News on Your Site    Staff Information    Submitting Content    About Us